New Mexico, 2016

Hail in New Mexico, May 18, 2016

May 18, 2016 · NWS ABQ · 2 events in 1 county or zone

A slow-moving upper level low pressure system and abundant low level moisture across the area produced scattered thunderstorms on the 18th. A strong thunderstorm moved across far southwestern Catron County and produced penny size hail around Pleasanton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow-moving upper level low pressure system and abundant low level moisture across the area produced scattered thunderstorms on the 18th. A strong thunderstorm moved across far southwestern Catron County and produced penny size hail around Pleasanton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 18, 4:47 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, May 18, 4:47 AM MST, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
547 AM MDT WED MAY 18 2016

.AVIATION...
12Z TAF CYCLE
High impact period continues for aviation ops w/ widespread IFR
over eastern NM and -shra/tsra over central and western NM. Gap
winds have tapered over the Rio Grande Valley and this trend will
continue thru late morning. Timing of precip at terminals across
the region thru today is rather uncertain w/ current near term
model guidance handling overall pattern very poorly. Hedged toward
conservative forecast and left out TEMPO's at most locales except
along I-40 btwn KAEG and KGUP where current precip band is moving
very slowly northward. Cigs may lift to MVFR/VFR over eastern NM
for a few hours later today but lower back to IFR/MVFR most areas
aft sunset. Precip coverage expected to taper off aft 06Z all
sites. Some clearing across western NM overnight may allow for
some fog development before sunrise.

Guyer

&&

.PREV DISCUSSION...330 AM MDT WED MAY 18 2016...
.SYNOPSIS...
An upper level low pressure system will cross New Mexico from the
west today and tonight with widespread precipitation and
unseasonably cold temperatures. High temperatures will vary around
10 to 28 degrees below normal. Many areas are forecast to
accumulate an additional quarter inch of rain today through
Thursday with locally higher amounts in the mountains and across
the east central and southeast plains. A few additional inches of
snow is also expected above 9000 feet in the northern mountains.
Drier air will move in from the west Thursday night with only a
slight chance of showers and storms favoring the mountains Friday
afternoon. Temperatures will rebound during the latter half of the
week as a ridge of high pressure crosses. Moisture will move in
from the south southeast this weekend with a chance for showers
and thunderstorms along and east of the central mountain chain.

&&

.DISCUSSION...
Models remain bullish on widespread coverage of wetting
precipitation with favorable dynamics ahead of the upper low over
coming the stabilizing effect of very cool low level air. Some
locations like the Albuquerque Sunport are expecting record cool
high temperatures today. Downslope flow will continue to inhibit
significant precipitation below canyons opening into the central
valley from the east this morning. However, low level winds are
expected to veer out of the southeast this afternoon reducing the
shadowing effect of the mountains and increasing thunderstorm
chances in places like central and eastern Albuquerque.

Precipitation will begin to decrease from the west tonight as
the upper low opens into a wave and the base of the trough crosses
the forecast area. The upper trough is forecast to linger over
eastern areas into Thursday when another round of mainly scattered
to isolated showers and storms will probably favor locations along
and east of the continental divide. Significant snow accumulation
in the northern mountains will probably end by late Wednesday
evening.

A long wave trough will persist over the western U.S. through the
weekend into early next week with multiple storm systems rotating
through. These features are forecast to stay north of NM with a
warmer, drier and windier regime developing here. An exception
will be the aforementioned showers and storms favoring eastern
areas on Saturday and Sunday as moisture arrives there from the
south southeast. Dryline thunderstorms could become strong across
the far eastern plains those days.

44

&&

.FIRE WEATHER...
A very cool and moist airmass in place over NM will continue through
Thursday before a significant warming and drying trend begins Friday.
Temperatures were 20 to 30 degrees below normal Tuesday and no change
is expected today. Some areas will even see some record low max temps
again today. Widespread precip amounts between 0.25 and 0.50 inches
fell across northern and western NM with lesser amounts in rain shadow
areas of the Rio Grande Valley. One more round of widespread rain and
storms will move north/northeast over central and western NM today with
another 0.25 to 0.50 inches expected. Today will be the best shot for
the Rio Grande Valley as gap winds taper and limit the amount of rain
shadowing. Vent rates will remain poor today with very high min rh
values.

Patchy fog is likely tonight with widespread max rh values near 100%.
Scattered showers and storms will develop again Thursday as the upper
wave departs east into TX and moisture recycles off the higher terrain.
Temps will remain well below normal but begin to trend a little warmer.
Min rh will also trend lower across western NM as drier air begins to
nose into the region. Vent rates will average poor in the east to fair
in the west. Overnight recoveries will be excellent as the boundary
layer remains very moist.

A significant warming and drying trend will begin Friday as a weak
shortwave ridge crests eastward over the state. Min rh values will be
regulated by soil moisture released to the boundary layer across the
north and west. An isolated shower cannot be ruled out over the high
terrain. The east will warm back into the 80s w/ min rh values falling
into the 20% range. Vent rates will improve to excellent all areas.
Overnight recoveries Friday night will again be regulated by moist
soils across the region.

Saturday and Sunday will feature a dryline sloshing across the eastern
plains while the west warms up and dries out considerably. Min rh values
will trend to near 15% across the west with breezy to windy conditions.
Any critical conditions will be mitigated by green up of warm season
fine fuels and wet soils. Much of next week through at least Wednesday
looks to be very dry and windy with temps trending back to near normal.
As noted before this will be an interesting period to assess wildland
fire potential as significant green up battles very dry, windy, and
unstable conditions for several days.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 18, 4:33 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
533 AM MDT WED MAY 18 2016

NMZ501>540-191200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
533 AM MDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW ADDITIONAL INCHES OF LATE SEASON SNOW IS EXPECTED IN THE
NORTHERN MOUNTAINS ABOVE 9000 FEET TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNING FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

The radar

The Tucson radar (KEMX), 225 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Catron

When
May 18, 7:45 AM MST to 7:50 AM MST
Where
Catron County, 0.9 mi SE of Pleasanton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.270, -108.870

Penny size hail in Pleasanton.

Funnel Cloud, Catron

When
May 18, 12:50 PM MST to 1:00 PM MST
Where
Catron County, 5.5 mi SE of Datil
Reported by
Public
Coordinates
34.084, -107.772

Funnel cloud spotted with weak thunderstorm 5 to 6 miles southeast of Datil.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624924, 626075.